Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
Question: Citalopram and monthly period.
|SimplyFree - Fri Jul 16, 2010 6:08 am||
I am 49 yrs old and have been taking antidepressants for mild depression for approx. 20 yrs. I began taking them when I was married to a mentallly abusive alcoholic and was very stressed. I was divorced in 2001, and continued to take the meds. Since 2006 I have been taking citalopram (20 mg. daily). I have often wondered if I needed to continue to take medication for depression. I have noticed since 2006 that my monthly periods have begun to slow in frequency. So far this year, I have had 1 period, in March. I read in the info that came with my prescript that it could be a side effect of the medication. If I stop taking antidepressants, will my periods return to normal or is it leading to early menopause?
|Debbie Miller, RN - Sat Jul 17, 2010 1:35 pm||
This medication would not affect your periods but it is very likely you could be in the perimenopausal period when menses often change in regularity and/or volume of blood lost. These symptoms often begin as much as ten years prior to the actual cessation of periods. Menopause is usually defined as one full year without periods.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.